North Carolina, 2007

Hail in North Carolina, June 25, 2007

June 25, 2007 · NWS ILM · 3 events in 3 counties and zones

Thunderstorms became severe over southeastern North Carolina, producing hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Thunderstorms became severe over southeastern North Carolina, producing hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 25, 8:30 AM EST, 4 hours 20 minutes earlier.

Area forecast discussion, Jun 25, 8:30 AM EST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
930 AM EDT MON JUN 25 2007

.SYNOPSIS...
BERMUDA HIGH PRESSURE CENTERED OFFSHORE FROM THE CAROLINAS WILL
BUILD WEST INTO THE AREA THROUGH THE UPCOMING WEEK. A WEAK FRONTAL
BOUNDARY WILL APPROACH THE AREA FROM THE NORTH TOWARD THE END OF THE
WEEK.

&&

.NEAR TERM /THROUGH TODAY/...
AM LEANING TOWARDS MAKING BIG REVISIONS TO TODAY/S MAX TEMPERATURES
WITH THE NEXT UPDATE AS CONVECTIVE DEBRIS OVER A BULK OF THE
FORECAST AREA IS NOT MOVING VERY MUCH UNDER UPPER RIDGING. IN
ADDITION...THE AIRMASS HAS LIKELY STABILIZED FROM EARLIER CONVECTION
ACROSS THE PEE DEE AND PORTION OF THE NORTHEAST SOUTH CAROLINA COAST
THAT WILL HAVE AN IMPACT ON POPS FOR THIS AFTERNOON. RUC INDICATES
CAPE IN EXCESS OF 3000 J/KG ACROSS NORTHEAST ZONES THIS AFTERNOON
AND WITH BETTER INSOLATION IN THAT AREA ALONG WITH A PLETHORA OF
SMALL SCALE BOUNDARIES WILL PLACE THE HIGHEST POPS THERE. ALSO HAVE
A GOOD SHOT OF SEEING SHRA/TSRA ACROSS THE EXTREME SOUTHERN ZONES
FOR SIMILAR REASONS.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
HAVE LEANED TOWARD GFS OUTPUT WHEN POPULATING THE GRIDS...ESPECIALLY
WITH DEWPOINTS. NAM HAS 50S BY THE END OF THE SHORT TERM AND WILL BE
DIFFICULT TO DO ONCE ENTRENCHED IN THE SE-S FLOW THRUOUT THE ATM
COLUMN AS SEEN VIA MODEL TIME HEIGHT SERIES. HAVE INDICATED A
DIMINISHING POP THRUOUT THE SHORT TERM...WITH 25-30 POPS ON
TUESDAY...AIDED BY THE SEA BREEZE AND SUBSEQUENT OUTFLOWS...DOWN TO
A 20 POP ON WEDNESDAY...MAINLY INDUCED BY THE SEA BREEZE OR A
RESULTANT WIND BNDRY. LOOKS AS THOUGH MODELS INDICATE JUST ENUF
SUBSIDENCE ALOFT FROM THE UPPER RIDGE TO KEEP WIDESPREAD CONVECTION
FROM DEVELOPING ACROSS THE ILM CWA THRUOUT THE SHORT TERM.  AS FOR
TEMPS...STAYED CLOSER TO MAV MOS INSTEAD OF MET MOS GUIDANCE. WITH
LESS OF A CHANCE FOR CONVECTION DURING SUCCESSIVE DAYS...AND
ADDITIONAL INSOLATION...HAVE GONE WITH THE HIER OF THE 2 MOS
GUIDANCE WHICH IN THIS CASE IS THE MAV.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
SFC HIGH AND RIDGING ALOFT WILL EXIST OVER THE AREA IN THE BEGINNING
OF THE LONG TERM PERIOD...ALLOWING FOR ONLY A SLIGHT CHANCE OF AFTN
SHOWERS OR TSTMS ASSOCIATED WITH THE SEA BREEZE.  BY THURSDAY
RIDGE FLATTENS OUT AS MID LEVEL TROUGH PROGRESSES EASTWARD OVER THE
OHIO VALLEY. THIS WILL INCREASE THE CHC OF AFTN CONVECTION SLIGHTLY.
THE BEST CHANCE FOR PCP COMES WITH A COLD FRONT BY THE EARLY PART OF
THE WEEKEND. THE MID LEVEL TROUGH WILL HELP PUSH THIS COLD FRONT
INTO THE SOUTHEAST ON SATURDAY...WITH GREATEST CHANCES OF PCP
ASSOCIATED WITH FRONT FOR LATE FRIDAY THROUGH SATURDAY.

TEMPS WILL PERSIST AROUND 70 FOR MINS AND NEAR 90 FOR MAXS THROUGH
THE END OF THE WEEK. MOVING INTO THE WEEKEND TEMPS WILL GRADUALLY
COOL IN RESPONSE TO CLOUD COVER AND COLD FRONT.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
CONVECTION THAT MOVED THROUGH THIS MORNING WILL BOTH HELP AFTERNOON
CONVECTION (BOUNDARIES) AND HINDER DUE TO CLOUD COVER. CAPES WILL
LIKELY BE LOWER...HOWEVER DIFFERENTIAL HEATING OVER THE SOUTHERN AND
NORTHERN PORTION OF THE CWA WILL LIKELY SPARK LINES OF CONVECTION.
TIMING AND INTENSITY OF THE RAIN WILL BE TOUGH TO NAIL DOWN IN THE
TAFS...BUT MOST OF THE EARLY ACTIVITY WILL BE JUST AFTER MAX
HEATING. HIGH DEWPOINTS AN PLENTY OF LOW LEVEL MOISTURE WILL BRING
THE THREAT FOR FOG/STRATUS TONIGHT...HOWEVER ANY LITTLE VORT COULD
BRING SCATTERED SHOWERS AND MAY MIX OUT THE FOG...TOUGH FORECAST.

SCATTERED THUNDERSTORMS POSSIBLE TUESDAY...THURSDAY...AND FRIDAY.

&&

.MARINE...
.NEAR TERM /THROUGH TODAY/...
CONVECTION ALONG THE LAND BREEZE HAS WEAKENED ACROSS LONG BAY. COULD
SEE ADDITIONAL STORMS ACROSS THE COASTAL WATERS WITH ALL OF THE
SMALL SCALE BOUNDARIES IN THE AREA. THE FLOW HAS BECOME DISTORTED
WITH ALL OF THE CONVECTION AROUND...HOWEVER IT WILL BECOME
SE-SOUTHERLY THIS AFTERNOON. WAVE HEIGHTS WILL BE AROUND 2 FT MOST
LOCATIONS TO 1-2 FT INSHORE.

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
SE FLOW TO BECOME THE DOMINATE WIND ACROSS THE AREA WATERS DURING
THE SHORT TERM. THIS A RESULT OF BERMUDA HIGH PRESSURE BECOMING MUCH
BETTER ESTABLISHED. PER WAVEWATCH 3...WITH THE RATHER LARGE FETCH OF
WATERS THE CIRCULATION AROUND THIS BERMUDA HIGH...A DECENT ENUF
SWELL DEVELOPS...ALBEIT SMALL...BUT NEVERTHELESS IT DOES AFFECT THE
ILM WATERS BY TUESDAY MORNING...AND THEN THRUOUT THE REMAINING SHORT
TERM PERIOD. OVERALL...THE HIEST SEAS WILL LIE SOUTH OF THE ILM
WATERS...BUT WULD NOT BE SURPRISED TO OBSERVE 4 FOOTERS SNEAK IN ON
OCCASION AT EITHER FRYING PAN SHOALS OR AROUND THE WATERS OFF OF
SOUTH SANTEE RIVER.

.LONG TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
WINDS AND SEAS START INCREASING ON THURSDAY AND INTO FRIDAY
FORECASTING UP TO 5 FT IN OFF SHORE WATERS BY FRI AS GRADIENT
TIGHTENS AHEAD OF COLD FRONT FORECAST TO MOVE THROUGH THE LOCAL
WATERS ON SATURDAY.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...SRP
SHORT TERM...DCH
LONG TERM...RGZ
AVIATION...DL
Hazardous weather outlook, Jun 25, 1:18 AM EST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
218 AM EDT MON JUN 25 2007

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-260630-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
218 AM EDT MON JUN 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG THUNDERSTORMS WILL AGAIN BE POSSIBLE TODAY. STORMS
MAY CONTAIN WIND GUSTS IN EXCESS OF 35 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING AND SMALL HAIL. STORMS WILL BE SLOW TO MOVE AND
COULD PRODUCE MINOR FLOODING IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-260630-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
218 AM EDT MON JUN 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 25, 12:48 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
148 PM EDT MON JUN 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             5 S TRIO                33.41N 79.72W
06/24/2007  E0.88 INCH       WILLIAMSBURG       SC   TRAINED SPOTTER

0435 PM     HAIL             5 S NESMITH             33.60N 79.52W
06/24/2007  E0.88 INCH       WILLIAMSBURG       SC   PUBLIC

            HAIL COVERING THE GROUND.

&&

SRP

The radar

The Wilmington radar (KLTX), 53 km away, was scanning. The volume nearest the first event began at 17:48 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Pender

When
June 25, 12:50 PM EST
Where
Pender County, 10 mi SSE of Currie
Measured
0.75 in hail
Reported by
Public
Coordinates
34.336, -78.033

Penny size hail fell on Hwy 421.

Hail, New Hanover

When
June 25, 12:52 PM EST
Where
New Hanover County, 3 mi NNW of Wilmington
Measured
0.75 in hail
Reported by
Public
Coordinates
34.270, -77.950

Penny size hail fell along U.S. Highway 421.

Hail, Brunswick

When
June 25, 12:55 PM EST
Where
Brunswick County, 2 mi E of Leland
Measured
0.75 in hail
Reported by
Public
Coordinates
34.250, -78.015

Penny size hail fell on Old Mill Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42918, 42924, 42927.